Kentucky, 2007

Strong Wind in Kentucky, March 1, 2007

March 1, 2007 · NWS PAH · 2 events in 2 counties and zones

Strong westerly winds behind a cold front downed a few tree limbs. Peak wind gusts were measured at 45 MPH at Barkley Regional Airport near Paducah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong westerly winds behind a cold front downed a few tree limbs. Peak wind gusts were measured at 45 MPH at Barkley Regional Airport near Paducah. A spotter estimated gusts to 55 MPH at Benton in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 3:10 PM CST, 21 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 3:10 PM CST, 21 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST WED FEB 28 2007

MAIN CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE THE
INCREASING POTENTIAL FOR SEVERE WEATHER LATE TONIGHT AND THURSDAY.

STRONG WARM ADVECTION WILL ERODE THE CAP...RESULTING IN ELEVATED
CONVECTION DEVELOPING GENERALLY AFTER MIDNIGHT. GIVEN SOME MODEST
ELEVATED INSTABILITY AND STRONGLY SHEARED WIND FIELDS LARGE HAIL
WILL BE THE PRIMARY THREAT. MINOR LOCATION AND TIMING ISSUES REMAIN
BETWEEN THE NAM WHICH IS MAINLY EAST OF THE MISSISSIPPI...AND THE
GFS WHICH IS OVER THE ENTIRE AREA. DEPITE THE SPC DAY 1 OUTLOOK
CONFINING THE SLIGHT RISK OF SEVERE TO OUR WESTERN HALF...WOULD NOT
BE SURPRISED IF ELEVATED HAILERS EFFECT THE ENTIRE AREA IN THE
09Z-15Z TIMEFRAME.

THIS INITIAL BATCH OF THUNDERSTORMS WILL MOVE NORTHEAST OUT OF THE
REGION THROUGH THE MORNING HOURS...AND THEN THERE WILL LIKELY BE A
SMALL BREAK IN THE PRECIPITATION BEFORE THE SURFACE-BASED CONVECTION
SWEEPS INTO THE WESTERN ZONES. THE 18Z NAM INDICATES THAT THE
CONVECTION MAY NOT EXTEND SOUTHWARD INTO SOUTHEAST MISSOURI IN THE
MORNING...BUT WOULD EVENTUALLY DEVELOP SOUTHWARD THROUGH OUR EASTERN
ZONES IN THE AFTERNOON. THE GFS HAS MORE FORCING AND INDICATES A
MORE SOLID BAND WITH THE FRONT THROUGHOUT THE AREA.

GIVEN THE UNCERTAINTIES IN THE COVERAGE AND LOCATION OF CONVECTION
TONIGHT AND THURSDAY MORNING WILL KEEP POPS IN CHECK FOR NOW. WILL
HAVE LIKELIES ALL ZONES AFTER MIDNIGHT...WITH ONLY A CHANCE IN THE
WEST THIS EVENING. WILL HAVE 70-80 POPS FROM WEST TO EAST FOR
THURSDAY MORNING...AND THEN KEEP THE 80 POPS FAR EAST IN THE
AFTERNOON...WITH CHANCE IN THE WEST. THERE WILL BE A VERY SHARP BACK
EDGE TO THE STORMS WITH THE FRONT WEDNESDAY MIDDAY THROUGH THE
AFTERNOON.

AS FOR SEVERE WITH THE FRONTAL CONVECTION...INSTABILITY MAY BE
PRETTY LIMITED DEPENDING ON THE RETURN OF QUALITY MOISTURE AND IF
THERE IS ANY INSOLATION AHEAD OF THE FRONT. GIVEN THE STRONG
LOW-LEVEL SHEAR...TORNADOES WILL BE A THREAT IN ADDITION TO DAMAGING
WINDS AND LARGE HAIL. ONCE AGAIN THE STORMS WILL BE WELL EAST OF THE
AREA BY 00Z FRIDAY.

LOOKS LIKE FRIDAY WILL BE ABOVE NORMAL...AS THE COLD ADVECTION WAITS
UNTIL FRIDAY NIGHT INTO SATURDAY. THE GFS HAS BEEN CONSISTENT IN
TRYING TO DEVELOP SOME VERY LIGHT PRECIPITATION WITH A MINOR
DISTURBANCE IN THE CYCLONIC FLOW ALOFT ROTATING THROUGH THE AREA
FRIDAY AFTERNOON AND EVENING...SO INSERTED SOME SPRINKLES. ON
SATURDAY THE MAIN UPPER CYCLONE ROTATES THROUGH THE AREA...USHERING
IN COLDER AIR...AND A CHANCE OF FLURRIES THROUGHOUT THE AREA. THE
09Z SREF DATA DO NOT SUPPORT ANY MEASURABLE POPS FOR OUR AREA
SATURDAY.

A NICE DRY STRETCH IS FORECAST SUNDAY THROUGH WEDNESDAY...ALONG WITH
MODERATING TEMPERATURES. MONDAY AND BEYOND SHOULD BE AT OR ABOVE
NORMAL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, Mar 1, 5:08 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST THU MAR 1 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE
ENTIRE QUAD STATE AREA TODAY.

A LINE OF INTENSE STORMS WILL MOVE QUICKLY THROUGH SOUTHEAST
MISSOURI DURING THE MORNING HOURS...AND THEN THROUGH THE REMAINDER
OF THE AREA DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
A FEW TORNADOES WILL BE POSSIBLE ALONG AND OUT AHEAD OF THIS LINE
OF STORMS. THE TORNADO POTENTIAL CURRENTLY LOOKS GREATEST IN THE
SOUTHERN PARTS OF THE REGION.

THE STORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT AROUND 60
MPH...AND SHOULD BE CLEAR OF THE ENTIRE AREA BY SUNSET. ALTHOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...THE FAST SPEED OF THE
STORMS SHOULD PREVENT WIDESPREAD SIGNIFICANT FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY OVER THE ENTIRE AREA TODAY.

In the hours before

Local storm report, Mar 1, 9:33 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             GRASSY                  37.25N 90.14W
03/01/2007  E0.75 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED ALONG HIGHWAY 34 NEAR
            INTERSECTION OF HIGHWAY DD.

&&

SMITTY
Special weather statement, Mar 1, 10:51 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CST THU MAR 1 2007

ILZ075>078-080>094-KYZ001>009-MOZ087-110>112-114-011800-
ALEXANDER IL-BALLARD KY-CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL-
HARDIN IL-HICKMAN KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-
NEW MADRID MO-PERRY IL-POPE IL-PULASKI IL-SALINE IL-SCOTT MO-
STODDARD MO-UNION IL-WABASH IL-WAYNE IL-WHITE IL-WILLIAMSON IL-
1051 AM CST THU MAR 1 2007

...STRONG THUNDERSTORMS TO AFFECT THE AREA LATE THIS MORNING...

AT 1050 AM...WEATHER SERVICE DOPPLER RADAR SHOWED THE LEADING
EDGE OF A BROKEN LINE OF STRONG THUNDERSTORMS...WAS FROM NEAR
MOUNT VERNON ILLINOIS...TO CAPE GIRARDEAU AND NEW MADRID IN
SOUTHEAST MISSOURI. THE LINE WAS MOVING EAST ABOUT 40 MPH.

BY NOON...THE LEADING EDGE OF THE AREA OF STORMS SHOULD BE FROM
ABOUT THE WABASH RIVER...SOUTH INTO FAR WESTERN KENTUCKY...INCLUDING
THE PADUCAH AND MAYFIELD AREAS.

THE STRONGER STORMS IN THE LINE WILL BE CAPABLE OF 40 TO 50 MPH
WINDS AND PEA TO MARBLE SIZE HAIL. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

REMEMBER...A TORNADO WATCH IS IN EFFECT FOR THE AREA. THE STORMS
COULD QUICKLY BECOME SEVERE...SO BE PREPARED TO TAKE IMMEDIATE
ACTION IF A WARNING IS ISSUED.
Local storm report, Mar 1, 11:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     2 S DUTCHTOWN           37.22N 89.66W
03/01/2007                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WIND DAMAGE SOUTH OF COMMUNITY. CARPORT BLOWN OVER, LARGE
            SIGN DESTROYED, LARGE LIMBS DOWN, TRANSFORMER ARCHING.

&&

SMITTY
Local storm report, Mar 1, 11:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1126 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 W JONESBORO           37.45N 89.36W
03/01/2007                   UNION              IL   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY
Local storm report, Mar 1, 11:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     2 NW JONESBORO          37.74N 87.77W
03/01/2007                   UNION              KY   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY
Local storm report, Mar 1, 12:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     2 NW JONESBORO          37.47N 89.30W
03/01/2007                   UNION              IL   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, McCracken

When
March 1, 12:30 PM CST to 5:30 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 1, 12:30 PM CST to 5:30 PM CST
Where
Marshall forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15544, 15545.